Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 1, 2007, 4:27 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2007, 4:27 PM CDT (21:27 UTC)
- Expired
- May 1, 2007, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 22 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:54 PM CDT | FLASH FLOOD | Willard, KS | CARLSON ROAD A HALF MILE SOUTH OF WILLARD PARTIALLY WASHED OUT DUE TO FLASH FLOOD. |
| May 1, 6:01 PM CDT | FLASH FLOOD | Willard, KS | CARLSON ROAD A HALF MILE SOUTH OF WILLARD PARTIALLY WASHED OUT BY FLASH FLOOD BUT STILL PASSABLE. |
| May 1, 6:04 PM CDT | FLASH FLOOD | Willard, KS | CARLSON ROAD A HALF MILE SOUTH OF WILLARD PARTIALLY WASHED OUT DUE TO FLASH FLOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 012131
FFWTOP
KSC177-197-020030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT TUE MAY 1 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA...WITH
DOPPLER RADAR ESTIMATES OF TWO TO FOUR INCHES OF RAIN.
* LOCATIONS IMPACTED INCLUDE...
WILLARD...
SILVER LAKE...
ROSSVILLE...
MAPLE HILL...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 334 AND 350.
MAPLE HILL REPORTED WATER COVERED STREETS AND K-30 BETWEEN
INTERSTATE 70 AND MAPLE HILL WAS WATER COVERED.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3907 9582 3888 9631 3894 9641 3901 9624
3912 9609 3912 9603 3915 9599 3917 9596
3919 9588
$$2 follow-up statements
000
WGUS73 KTOP 012324
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE MAY 1 2007
KSC177-197-020030-
SHAWNEE-WABAUNSEE-
625 PM CDT TUE MAY 1 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHERN WABAUNSEE AND NORTHWESTERN SHAWNEE COUNTIES...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS MOVING WEST OVER NORTHERN SHAWNEE
INTO NORTHWEST WABAUNSEE COUNTY. EARLIER THIS AFTERNOON...AROUND
5 PM...CARLSON ROAD NEAR WILLARD IN NORTHWEST SHAWNEE COUNTY HAD
BEEN PARTIALLY WASHED OUT BY THE FLASH FLOOD. ALSO EARLIER THIS
AFTERNOON HIGHWAY K-30 BETWEEN INTERSTATE 70 AND MAPLE HILL HAD BEEN
CLOSED DUE TO HIGH WATER.
LOCATIONS IMPACTED INCLUDE...
WILLARD...SILVER LAKE...ROSSVILLE AND MAPLE HILL
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 335 AND 351.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
LAT...LON 3907 9582 3888 9631 3894 9641 3901 9624
3912 9609 3912 9603 3915 9599 3917 9596
3919 9588
$$000
WGUS73 KTOP 020036
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT TUE MAY 1 2007
KSC177-197-020046-
SHAWNEE-WABAUNSEE-
736 PM CDT TUE MAY 1 2007
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN WABAUNSEE AND
NORTHWESTERN SHAWNEE COUNTIES...
AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT. LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH
FLOODING IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS
CONTINUES TO RECEDE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 335 AND 351.
LAT...LON 3907 9582 3888 9631 3894 9641 3901 9624
3912 9609 3912 9603 3915 9599 3917 9596
3919 9588
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 1, 4:03 PM CDT, 24 minutes earlier.
Area forecast discussion, May 1, 4:03 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 403 PM CDT TUE MAY 1 2007 .DISCUSSION... ACTIVE WEATHER THIS AFTERNOON PRECLUDES A DETAILED DISCUSSION. UPPER LOW MOVING NORTH AND BRINGING ISOLATED INTENSE CONVECTION ALONG WEAK FRONTAL BOUNDARY. THIS BOUNDARY SHOULD MOVE SLOWLY SOUTH THIS EVENING WITH GRADUAL WEAKENING OF CONVECTION. BEST LIFT WITH UPPER SYSTEM SHOULD CONTINUE TO MOVE NORTH OVERNIGHT BUT LOW LEVEL FOCUS WILL BE LOST SO MORE WIDESPREAD AND STRONGER CONVECTION SHOULD DIMINISH GREATLY AFTER MIDNIGHT. AS UPPER LOW LIFTS NORTH ON WEDNESDAY...MORE GENERAL RAIN WILL SPREAD NORTH AS WELL. HOWEVER THICK CLOUD COVER SHOULD PRECLUDE MUCH IN THE WAY OF CONVECTION. WITH CLOUD COVER HANGING TOUGH THROUGH WEDNESDAY...THERE SHOULD NOT BE MUCH DIURNAL RANGE IN TEMPERATURES. UPPER LOW WILL CONTINUE TO LIFT NORTH WEDNESDAY NIGHT AS A SECOND SHORTWAVE DIGS INTO THE SOUTHERN ROCKIES. WILL CONTINUE WITH A CHANCE FOR MORE SHOWERS AND THUNDERSTORMS AS THE LOW LIFTS NORTH ACROSS THE AREA...ALTHOUGH THE CHANCES SHOULD DECREASE SOME LATE THURSDAY INTO THURSDAY NIGHT AS THE EFFECTS OF THE SECOND WAVE PASS MAINLY OFF TO THE SOUTH AND EAST OF THE CWA. WILL CONTINUE WITH A DRY FCST FRIDAY NIGHT BEFORE AS YET ANOTHER WAVE WITHIN THE DIGGING WESTERN TROUGH MOVES OUT INTO THE HIGH PLAINS SATURDAY. THE BETTER CHANCES FOR THUNDERSTORMS OVER THE WEEKEND WILL BE OVER THE WESTERN CWA CLOSER TO THE FRONTAL BOUNDARY. THIS WILL BE THE RULE ON INTO EARLY NEXT WEEK AS THE FRONT GENERALLY REMAINS WEST OF THE CWA AS UPPER RIDGE IN THE MS VALLEY HOLDS IN PLACE. DO NOT EXPECT THE FRONT TO MAKE A STRONGER EASTWARD PUSH TOWARDS THE CWA UNTIL TUESDAY. WITH THE DELAYED EASTWARD MOVEMENT OF THE FRONT...HAVE ALSO EDGED HIGH TEMPERATURES UPWARD SLIGHTLY IN THE 80S SATURDAY THROUGH MONDAY...THEN THE MIDDLE 70S AND LOWER 80S FOR TUESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 1, 4:00 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT TUE MAY 1 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-022100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 400 PM CDT TUE MAY 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING COULD PRODUCE BRIEF BUT WEAK TORNADOES. NUMEROUS FUNNEL CLOUD REPORTS CONTINUE THIS AFTERNOON. A WEAK FRONTAL BOUNDARY ALONG INTERSTATE 70 WAS PROVIDING THE FOCUS FOR THE FUNNEL CLOUD DEVELOPMENT. AS THE BOUNDARY MOVES SOUTH THIS EVENING AND WITH THE LOSS OF AFTERNOON HEATING...THE THREAT FOR TORNADIC STORMS WILL END. IN ADDITION TO THE SEVERE WEATHER THREAT, LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY OF THE SLOW MOVING THUNDERSTORMS THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW MOVING WEATHER SYSTEM WILL CONTINUE TO BRING CHANCES OF THUNDERSTORMS TO THE AREA THROUGH FRIDAY. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL MAINLY SOUTH OF INTERSTATE 70 THROUGH THURSDAY. RUNOFF FROM THE THUNDERSTORMS MAY PRODUCE PONDING OF WATER IN LOW LYING AREAS AND SIGNIFICANT WITHIN BANK RISES IN STREAMS AND CREEKS. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THROUGH THIS EVENING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, May 1, 2:04 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT TUE MAY 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TORNADO 1 N ALMA 39.03N 96.29W
05/01/2007 WABAUNSEE KS FIRE DEPT/RESCUE
TORNADO TOUCHED DOWN 2 MILES SOUTH OF INTERSTATE 70 NEAR
ALMA.
&&
BYRNESpecial weather statement, May 1, 2:14 PM CDT, 2 hours 13 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 214 PM CDT TUE MAY 1 2007 KSZ024-026-039-012000- JACKSON-JEFFERSON-SHAWNEE- 214 PM CDT TUE MAY 1 2007 THROUGH 300 PM CDT...STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE WEST AT 20 MPH ACROSS PORTIONS OF NORTHERN JEFFERSON... NORTHERN SHAWNEE AND SOUTHEAST JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL. FUNNEL CLOUDS MAY ALSO DEVELOP WITH THESE STORMS. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VALLEY FALLS...OZAWKIE...MERIDEN...HOYT AND SILVER LAKE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. STARK
Local storm report, May 1, 3:18 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT TUE MAY 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TORNADO SE MAPLE HILL 39.08N 96.03W
05/01/2007 WABAUNSEE KS TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND...BUT HAS SINCE LIFTED.
&&
EKSpecial weather statement, May 1, 3:55 PM CDT, 32 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT TUE MAY 1 2007 KSZ024-026-012130- JACKSON-JEFFERSON- 355 PM CDT TUE MAY 1 2007 THROUGH 430 PM CDT...AN AREA OF THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST JACKSON AND MOST OF JEFFERSON COUNTIES. THESE STORMS HAVE A HISTORY OF PRODUCING FUNNEL CLOUDS...HOWEVER NO TORNADO REPORTS HAVE BEEN RECEIVED AT THIS TIME FOR THESE STORMS. EXPECT PERIODS OF HEAVY RAINFALL AS THE STORMS PASS...AND WATCH FOR PONDING OF WATER ON ROADWAYS AND CREEKS TO RUN BANK FULL. PEA SIZED HAIL IS POSSIBLE ACROSS NORTHERN JEFFERSON COUNTY. STORMS WILL MOVE SOUTHEAST AT 10 TO 15 MPH.
Special weather statement, May 1, 3:55 PM CDT, 32 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT TUE MAY 1 2007 CORRECTED FOR STORM MOTION. KSZ024-026-012130- JACKSON-JEFFERSON- 355 PM CDT TUE MAY 1 2007 THROUGH 430 PM CDT...AN AREA OF THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST JACKSON AND MOST OF JEFFERSON COUNTIES. THESE STORMS HAVE A HISTORY OF PRODUCING FUNNEL CLOUDS...HOWEVER NO TORNADO REPORTS HAVE BEEN RECEIVED AT THIS TIME FOR THESE STORMS. EXPECT PERIODS OF HEAVY RAINFALL AS THE STORMS PASS...AND WATCH FOR PONDING OF WATER ON ROADWAYS AND CREEKS TO RUN BANK FULL. PEA SIZED HAIL IS POSSIBLE ACROSS NORTHERN JEFFERSON COUNTY. STORMS WILL MOVE SOUTHWEST AT 10 TO 15 MPH.
Special weather statement, May 1, 4:13 PM CDT, 14 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 413 PM CDT TUE MAY 1 2007 KSZ038-039-012130- SHAWNEE-WABAUNSEE- 413 PM CDT TUE MAY 1 2007 A THUNDERSTORM WILL MOVE SOUTHWEST AT 10 MPH ACROSS PORTIONS OF WESTERN SHAWNEE AND EASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. WHILE NO RECENT REPORTS OF FUNNEL CLOUDS HAVE OCCURRED...PEOPLE IN THE DOVER AND KEENE AREAS SHOULD BE ALERT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:00 AM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| May 1, 1:25 PM CDT | Tornado Warning | TOP | Morris | 35 min |
| May 1, 1:58 PM CDT | Tornado Warning | TOP | Wabaunsee | 32 min |
| May 1, 2:33 PM CDT | Tornado Warning | TOP | Jackson, Jefferson | 42 min |
| May 1, 3:04 PM CDT | Tornado Warning | TOP | Shawnee, Wabaunsee | 41 min |
| May 1, 3:11 PM CDT | Tornado Warning | TOP | Jackson, Jefferson | 49 min |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.